Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 1991 Jan;1(1):67-89.
doi: 10.2165/00002512-199101010-00008.

Poisoning in the Elderly. Epidemiological, Clinical and Management Considerations

Affiliations
Review

Poisoning in the Elderly. Epidemiological, Clinical and Management Considerations

W Klein-Schwartz et al. Drugs Aging. .

Abstract

Poisoning is a significant problem in the elderly. The majority of poisonings in older people are unintentional and may result from dementia and confusion, improper use of the product, improper storage or mistaken identities. Depression is also common in the elderly and suicide attempts are more likely to be successful in this age group. The elderly patient's recuperative abilities may be inadequate as a result of numerous factors including impaired hepatic or renal function as well as chronic disease processes. General management of poisoning in the elderly parallels management of younger adults, but it is especially important to ascertain underlying medical conditions and concurrent medications. In most poisonings, activated charcoal and cathartic are sufficient. Haemodialysis or haemoperfusion may be required at lower plasma drug concentrations in elderly patients. While the specific indications for antidotes are the same for all age groups, dosage alterations and precautions may need to be considered in the elderly. Drugs most often implicated in poisonings in the elderly include psychotherapeutic drugs, cardiovascular drugs, analgesics and anti-inflammatory drugs, oral hypoglycaemics and theophylline. Cardiovascular and neurological toxicities occur with overdoses of neuroleptic drugs and, more frequently and severely, with cyclic antidepressants. Patients with pre-existing cardiovascular disease are at particular risk of worsening ischaemic heart disease and congestive heart failure. Benzodiazepines only appear to produce significant toxicity during long term administration or in combination with other CNS depressants. Digoxin can cause both chronic and acute intoxication, most seriously cardiac toxicity including severe ventricular arrhythmias, second or third degree heart block or severe refractory hyperkalaemia. Immune Fab antibody is indicated for the management of digoxin toxicity, although patients dependent on the inotropic effect of digoxin may develop heart failure after digoxin Fab antibody administration. Nitrates can cause toxicity including headache, vomiting, hypotension and tachycardia from excessive sublingual, transdermal or intravenous doses. Conduction disturbances and hypotension occur with overdoses of antihypertensive drugs; these effects are mild with angiotensin converting enzyme (ACE) inhibitors, occasionally severe with beta-blockers and of significant concern with calcium channel antagonists. The elderly commonly use aspirin and other salicylates, are more likely to develop chronic intoxications to these agents, and are more susceptible to severe complications such as pulmonary oedema. Salicylate poisoning, recognition of which is often delayed, should be considered in elderly patients with neurological abnormalities or breathing difficulties, especially in the setting of acid-base abnormalities. The clinical effects of NSAID overdose are mild and usually involve the central nervous system and gastrointestinal tract.(ABSTRACT TRUNCATED AT 400 WORDS)

Similar articles

See all similar articles

Cited by 13 articles

See all "Cited by" articles

References

    1. Am J Emerg Med. 1986 Nov;4(6):496-500 - PubMed
    1. Ann Emerg Med. 1987 Aug;16(8):838-41 - PubMed
    1. JAMA. 1988 Jun 10;259(22):3302-5 - PubMed
    1. J Am Geriatr Soc. 1977 Jun;25(6):245-8 - PubMed
    1. JAMA. 1984 Jun 15;251(23):3104-8 - PubMed

MeSH terms

Feedback